A client receiving gentamicin reports ringing in the ears, and the serum creatinine has increased. Which action should the nurse take before giving the next dose?
1Give the dose because tinnitus is expected with infection.
2Request a prescription for a loop diuretic.
3Hold the dose and notify the provider.✓ Correct answer
4Administer the medication with grapefruit juice.
Explanation
Aminoglycosides can cause ototoxicity and nephrotoxicity. Tinnitus and rising creatinine are warning cues, so the nurse should hold the dose and notify the provider before administration. Giving the dose or adding nephrotoxic medications may worsen injury.
Clinical Judgment Use the client cues, timing, labs, and safety risks to select the response that best fits Gentamicin toxicity cues.
Memory Tip Match the strongest cue cluster to the safest nursing judgment.
KR vs US NCLEX items reward cue-based priority thinking rather than isolated recall.
Clinical Practice GuideFor Gentamicin toxicity cues, compare the complete cue pattern with the client's current stability, ordered data, and expected nursing scope.
CautionDo not choose an action from one isolated cue when the full scenario changes priority or safety.
Aminoglycoside — An antibiotic class associated with nephrotoxicity and ototoxicity.
Ototoxicity — Medication-related injury to hearing or balance structures.
Serum Creatinine — A laboratory marker used to evaluate kidney function.